Thunderstorm Wind, Luzerne
- When
- September 22, 4:20 PM EST
- Where
- Luzerne County, Nesopeck
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.050, -76.220
Several large branches were blown down.
Showers and thunderstorms developed ahead of a cold front that pushed through the area. A few of the storms produced reports of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Showers and thunderstorms developed ahead of a cold front that pushed through the area. A few of the storms produced reports of large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 22, 2:23 PM EST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 323 PM EDT WED SEP 22 2010 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE AREA OVERNIGHT WITH SHOWERS AND THUNDERSTORMS EXPECTED...MAINLY ACROSS NORTHEAST PENNSYLVANIA THROUGH THIS EVENING. PRECIPITATION WILL END BY MIDNIGHT AS HIGH PRESSURE BUILDS IN...SETTING THE STAGE FOR FOG DEVELOPMENT TOWARD MORNING. A WARM FRONT WILL LIFT THROUGH THE AREA TOMORROW WITH TEMPERATURES SOARING INTO THE 80S OVER MOST OF THE REGION AND NEAR RECORD HIGHS FOR FRIDAY. THE NEXT COLD FRONT WILL BREAK THE HEAT BY THE WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... CDFNT NOW EXTENDS ALONG AXIS OF LKS ERIE AND ONTARIO LATE THIS AFTN. SHOWERS HV DEVELOPED AHD OF THE FRONT WITH GOOD PART OF CNTRL NY STILL STABLE DUE TO EARLIER SHOWERS/CLD CVR. INSTABILITY INCRSG ACRS NEPA WHERE SUN HAS BEEN OUT A GOOD PART OF THE DAY AND TEMPS HV WARMED INTO THE LWR 80S. DWPTS HV SURGED INTO THE 60S ACRS THE AREA...GENERATING MLCAPES ON THE ORDER OF 1000 J/KG AND LI/S OF -4C OR GREATER. EXPECT LOCATIONS SOUTH OF THE NY-PENN BORDER TO SEE SHOWERS/TSTMS THRU EARLY THIS EVNG WITH STILL POSSIBILITY FOR STRONG-SVR STORMS. RMNDR OF THE REGION SHUD SEE SHOWERS LATE THIS AFTN/EVNG BFR FIZZLING. FROPA OCCURS BY MIDNIGHT WITH PCPN ENDING ACRS SERN ZONES BY THIS TIME. SKIES CLR FM NORTH TO SOUTH AS DRIER AIR BHND CDFNT FILTERS IN. WITH WINDS LIGHTENING UP AND SKIES CLRNG ALONG WITH WHAT PCPN FALLS THIS EVNG...FOG WL LKLY DEVELOP ACRS A GOOD PORTION OF THE AREA. MAY SEE LOCALLY DENSE FOG BUT THIS MAY WELL DEPEND ON PCPN AREAS FM EARLIER AND WL JUST KEEP IT PATCHY FOR THE TIME BEING. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... STALLED FRONTAL BNDRY WL LIFT BACK NORTH AS A WMFNT DRG THE DAY THURSDAY. AS IT DOES SO AND MOISTURE POOLS ACRS THE REGION...AN ISOLD SHOWER OR TSTM WL BE POSSIBLE DRG THE AFTN. BEST UPGLIDE LOOKS TO BE PRESENT ACRS NRN AND WRN SXNS AFT 18Z AND HV INCRSD POPS TO LOCHC AS WMFNT SLIDES TO THE NORTH. H5 TROF WL DIG IN ACRS THE FOUR-CORNERS REGION THRU THE DAY WITH S/WV ENERGY PROPAGATING OUT AHD OF SYSTEM. HWVR SE U.S. RIDGE WL BUILD NORTH INTO THE CWA...SHUNTING MOST OF THE PCPN TO THE NORTH. THUS BEST FRCG WL BE INTO CANADA BUT WITH WK WMFNT AND SFC HTG DRG THE DAY CANNOT RULE OUT ISOLD-LOCHC POPS OVR THE FA DRG THIS TIME. HWVR INCRSG TEMPS ALOFT WL PREVENT MUCH THUNDER WITH BEST CHC (I.E. ONLY CHC) ACRS ERN FINGER LKS REGION. AS WARM AIR WORKS IN TEMPS WL RISE INTO THE 80S FROM THE SOUTHERN TIER AND POINTS SOUTH. TEMPS WL BE COOLER ACRS EXTRM NRN ZONES WHERE MORE CLD CVR MAY BE PRESENT AND FRONT IS DELAYED UNTIL EVNG. FRONT LIFTS TO THE NORTH BY THUR NGT WITH POSSIBLE SHOWERS OVR MOHAWK VLY AND TUG HILL PLATEAU...MAINLY EARLY. SKIES CLR OVR PARTS OF THE REGION BUT STRENGTHENING WIND FIELDS ALOFT WL PREVENT FOG FORMATION FRI MRNG. EVEN WRMR TEMPS EXPECTED FRIDAY WITH 925MB TEMPS PROGGED TO RISE TO +25C OR MORE. MIXING WUD YIELD HIGHS NR 90 REGION-WIDE. SOME DIFFERENCE IN TEMPS EXIST BTWN MAV/MET GUIDANCE AS GFS IS SLIGHTLY FASTER WITH FRONTAL BNDRY...THUS IT MVS CLD CVR IN BY AFTN. HWVR IT HAS BEEN ON A SLOWER TREND PAST COUPLE OF RUNS AS NAM HAS BEEN INSISTENT ON FROPA OCCURRING SLOWER AND OVRNGT FRI. THUS THINK THAT NAM/MET GUIDANCE IS THE WAY TO GO AND WL CONTINUE WITH U80S/NR 90 FOR AFTN MAXES. THIS WUD GIVE NR RECORD TEMPS TO THE AREA AS DISCUSSED IN CLIMO SECTION BLO. PCPN HOLDS OFF UNTIL FRI NGT AS CDFNT PASSES ACRS AREA. NOT A WHOLE LOT OF QPF EXPECTED AGAIN AS MAIN S/WV ENERGY LIFTS WELL TO THE NORTH. COLDEST BRUNT OF AIR WL WORK IN DRG THE DAY SATURDAY WITH MRNG MINS STARTING OFF IN THE 60S AND RISING JUST A FEW DEGREES BFR DROPPING THEREAFTER. REINFORCING FRONT PROGGED TO MV THRU ON SATURDAY WL CONT CHC FOR SHOWERS THRU THE DAY. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... SAT NGT AND SUNDAY A LARGE SURFACE HIGH BUILDS SE INTO THE AREA WITH DRY WEATHER...WHILE A STACKED LOW DROPS SSE INTO THE MIDWEST. QUESTION THEN IS HOW FAST WILL THIS LOW MOVE EAST PUMPING SEMITROPICAL MOISTURE INTO THE MID ATLANTIC AND NORTHEAST. START WITH SCHC POPS SUN NGT AND MONDAY BEFORE CHC POPS THE REST OF THE LONG TERM. EURO BRINGS RAIN IN MON NGT WHILE THE GFS HOLDS THE LOW IN THE CENTRAL PLAINS AND LEAVES US ONLY WITH SCATTERED SHOWERS. WITH DEEP SOUTHERLY FLOW RAINFALL AMOUNTS COULD BE SEVERAL INCHES. GIVEN THE DRY MONTH SO FAR DO NOT SEE A PROBLEM WITH 1 TO 3 INCHES SPREAD OVER 1 TO 2 DAYS. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... MAINLY VFR INTO THIS EVENING. SOME MVFR CIGS CLOSER TO THE FRONT WILL AFFECT SYR AND RME THIS AFTN. ONLY EXPECTING SHOWERS IN SOUTH CENTRAL NY BUT AVP COULD HAVE SOME STRONGER SHOWERS AND MAYBE A THUNDERSTORM WHICH COULD CAUSE MVFR AND MAYBE BRIEF IFR RESTRICTIONS 21 TO 01Z. TONIGHT WITH WINDS DROPPING UNDER 10 KTS AT THE SFC UP TO THE BOUNDARY LEVEL FOG WILL FORM. ALSO LOW AND MID CLOUDS WILL MOVE OFF TO THE SE. SYR AND AVP SHOULD DROP TO MVFR VSBYS WHILE THE REST OF THE SITES WILL BE IFR DUE TO CIG AND VSBY. FOG BY 09Z THEN LIFTING 13 TO 15Z. LATE MORNING INTO THE AFTN CONDITIONS VFR. SW TO W WINDS AT AROUND 5 KTS AHEAD OF THE FRONT. WITH THE FROPA WIND SHIFTS TO NW FOR A FEW HOURS BEFORE DROPPING TO 5 KTS OR LESS AND VARIABLE TONIGHT INTO THURSDAY. OUTLOOK... THU NIGHT...MOSTLY VFR BUT RESTRICTIONS POSSIBLE IN SCATTERED SHOWERS IN NY. FRI...MAINLY VFR. FRI NGT...POSSIBLE RESTRICTIONS AHEAD OF AND WITH A COLD FRONT WITH SHOWERS AND THUNDERSTORMS. SAT TO SAT NGT...MAINLY VFR BUT MUCH UNCERTAINTY WITH POSITION OF AN UPPER LEVEL TROF WITH SHOWERS. SUN TO MON...MAINLY VFR BUT COULD BE LATE NIGHT AND EARLY MORNING FOG WITH MVFR AND IFR CONDITIONS. && .CLIMATE... A VERY WARM SOUTHWEST FLOW FOR FRIDAY AND A COLD FRONT NOW WAITING UNTIL FRIDAY NIGHT WILL PUSH TEMPERATURES WELL INTO THE 80S. HIGH TEMPERATURES FOR FRIDAY NOW IN THE MID AND UPPER 80S. RECORD HIGHS FOR FRIDAY AT BINGHAMTON 84 IN 1970 SYRACUSE 88 IN 1970 AVOCA PA 88 IN 1970 && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...PVN NEAR TERM...PVN SHORT TERM...PVN LONG TERM...TAC AVIATION...TAC CLIMATE...TAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 344 PM EDT WED SEP 22 2010 NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-039-231945- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA- 344 PM EDT WED SEP 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ062-PAZ040-043-044-047-048-072-231945- SULLIVAN-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 344 PM EDT WED SEP 22 2010 ...SEVERE THUNDERSTORM WATCH 683 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. TAC
The Binghamton radar (KBGM), 129 km away, was scanning. The volume nearest the first event began at 21:19 UTC.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
Several large branches were blown down.
Large amounts of quarter size hail fell in Sugarloaf, along with strong winds.
Branches were blown down and some siding blew off at the Sugarloaf Golf Course. Nickel size hail also fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261779, 261780, 261781, 261782.